Hey! My name is Stacey and I'm a 28 year old female from Ontario, Canada. I'm new to these forums.
My story is this:
I developed a case of cellulitis on my left foot and was put on Cefprozil 500mg twice a day for a week. When that wasn't doing anything and the pain was getting worse, I was put on IV Cefazolin 3ml every 8 hours for a week and 2 days. After the doctor had ruptured and drained the infection, I was put on Cephalexin 500mg 4 times a day for 10 days.
First onto my foot briefly: My foot was so painful that I couldn't walk on it. Doing something as simple as laying down and watching TV was extremely annoying and painful. I felt like I was dying. Before I saw the doctor initially, I had a fever, had chills, wasn't comfortable, and I felt like crap.
Onto what I think may be DIL: After I was put on the Cephalexin, about ooh, I'd say 6 days after I ran out of Oxycodone for my foot pain, I noticed that my entire body was sore. My muscles ached, my joints were killing me, my hair was falling out a bit more than it usually was. I have iron anemia so it comes out anyway, but now it was coming out more than it usually did. I've had fevers ranging from 100.2 to about 101.7. At first, I thought it might be withdrawal from the Oxycodone, but after 5 days, I knew it couldn't be withdrawal because opiate withdrawal doesn't last that long, and if it does, most of the symptoms dissipate after 2-3 days.
I looked on the net, and read about Lupus. Then discovered DIL. Looked at the symptoms and was completely shocked and pissed off. (Excuse my language.)
I read that it takes months of antibiotic therapy for the effects of DIL to start taking effect, but I don't know if I can believe that given my current symptoms. Not only that, but I'm hypersensitive to medication and I have anemia so my body isn't functioning properly anyway.
I'm going to see my doctor next week and see if this is what I indeed have, but I just wanted this forums insight about this.
I know this isn't the place to get a diagnosis, but is it possible that I have developed DIL from the medications I was taking?
Thanks for any info you guys can give me and I look forward to participating on this board.
Hello, Storm! I'm also a vegan who loves to cook.
There are several medications which can cause drug-induced lupus - the drugs most commonly connected with drug induced lupus are hydralazine (used to treat high blood pressure or hypertension) and procainamide (used to treat irregular heart rhythms). Quinidine has also been implicated in a few cases of DIL. In most cases, DIL is a result of long-term use (one year or longer) of the offending drug and the lupus symptoms will start to go away when the offending drug is stopped, usually within a week or two. Drug-induced lupus is most common in white men over age 50 - unlike systemic lupus, it does not predominactly affect women. A positive ANA is common with DIL and it may take months for the ANA to revert to normal even after lupus symptoms have disappeared.
Drug induced lupus is generally milder than SLE and causes flu-like symptoms including joint and muscle pain and fever, and sometimes inflammation around the heart and lungs. Typically, drug-induced lupus does NOT cause skin lesions, hair loss, oral ulcers, photosensitivity, kidney disease or central nervous system involvement, unlike systemic lupus.
By definition, DIL can be "cured" by stopping the precipitating drug, although patients may need anti-inflammatories or steroids to treat the symptoms until the DIL resolves.
Hope this helps.
A post script
Storm, I forgot to mention that in some people, the first "flare" of systemic lupus can be caused by a "trigger" like a bad sunburn, an illness, or taking certain drugs. Sulfa antibiotics can sometimes trigger the onset of systemic lupus - I don't know about the antibiotic you were taking, but it's certainly a possibility. This isn't technically DIL - it doesn't go away when you stop the drug, it's more like dormant lupus that becomes active lupus when something sets it off.